Glad to be of some help, Narianna, even if I can only be supportive and let you know that you are not alone. Bless you for being such a compassionate and understanding daughter, your father and your mom are fortunate to have you. I also know the feeling of useless frustration; of standing by and watching someone you love go through such turmoil when there's not much you can do, (I have a mother who has been battling a rare cancer for some time now). I also know others feel that about
me and being aware of it...I try to help put them at ease about
things going on with me.
open communication. Being supportive as you have been, counts for more than you can know.
Since I now know your Dad is on an insulin pump, I would assume he is educated on his condition. By that I mean, he would know how exercise, stress and food affect him, how to count carbs correctly, etc. I'm glad to hear that he has made some adjustments to his pump , along with his doctor's advice, since you say he is under a lot of stress lately and has changed his exercise regimen. All these things need to be adjusted on his pump and taken into account. For example, I know about
myself, that if I exercise hard in the morning (even taking extra carbs to compensate), I will still drop about
5 mmol/L (35mg/dL), 6-8 hours later. Wierd, but we're all different and have to find our own patterns or anomalies, as I call them
Regarding the CBGMS...wouldn't we all love to have some new techno-gadget that lets us know when we're dropping (or spiking, for that matter), but alas....we're not quite there yet. The only one that comes close to acceptable is MiniMed's latest pump upgrade. I think it's called the Guardian? $1,700 something like that? And you already have to have the pump, as I understand it (maybe not?). Check out their website. There are a LOT of exciting new things around the corner and more and more every day.
To help answer some questions...low blood sugar symptoms can change, especially with changes to diet, exercise, stress, etc. Over time, one can even become unaware of lows until they're too low. Sometimes change in medication/insulin can alter that sensitivity and improve it (as in my case when I changed from NPH to Lantus). Behavior is not specific to HOW low one is. Low is low and the best thing to do is treat as quick as possible. The past few days (I've been on a new and changing insulin regimen the past 3 weeks), I've gone hypo (below 3.9 / 70), 3-4 times a day. Nothing for 2 weeks, then BAM! My body just went OK. GO! Why? Not sure, but I hope to figure it out with testing my sugars 10-15 times/day, keeping logs/dairies, and working with my diabetic team. I have to take control - what's not measured is not managed. Yes, it requires tremendous dedication and effort but it's worth the knowledge and control it brings. Even though your Dad is on a pump, it is still imperative that blood testing is done and much more frequently when issues are apparent. Hope is doing this? Can't stress it enough.
I don't think the stent would affect his "low" symptoms. It may affect his blood pressure, which indirectly plays a part in his Diabetes, but would not manifest itself in his hypoglycemic behaviour
. Just my opinion.
As for the medical/scientific community...there are as many qualified and compassionate individuals as there are not. I've has the pleasure and displeasure of entertaining both and the one thing I've learned this past year and a half as a britlle diabetic is... 99% of the responsibility and level of control and understanding is in the hands of the diabetic. We're all so very different that it is up to us to understand ourselves as best we can in order for the doctors/specialist to better help us.
Diabetes is extremely difficult to deal with at times, for the diabetic and their friends and family. I think my husband has a harder time dealing with it than me. I know I'll be OK in a few minutes when I sugar-fix for a hypo but, my poor hubby is the one that's watching me babble, sweat, shake, shallow breathe, can't speak, and crumple to the floor 'cause my legs can't hold me, wondering the whole time if he's going to have to call 911. He's aware of my "starting to get low" signs and will ask if I need to test when he sees them. Often it's unwarrented but sometimes it is and I'm just grateful that he's doing his best to be supportive. That's the most I could ask for and the most he can give - or anyone can.
Take care, Narianna and keep on what you're doing.
- Phishbowl (Type 1 since Jan'05 - Levemir, NovoRapid)
"We do not see things as they are; we see things as we are." -- Talmud